Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 178, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Oct 24, 2001, 3:38 PM CDT for Edwards County, Wabash County, White County, Illinois. It was in force for 67 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 24, 2001, 3:38 PM CDT (20:38 UTC)
- Expired
- Oct 24, 2001, 4:45 PM CDT
- In force
- 67 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
Counties Edwards County, IL, Wabash County, IL, White County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 3:40 PM CDT | Thunderstorm Wind 65 E | Countywide, IL | A line of thunderstorms produced damaging winds countywide. The most severe damage appeared to be in southern parts of the county, between Grayville and Albion. Just northwest of Grayville, a residence was partially unroofed, the front porch was blown away, an |
| Oct 24, 3:40 PM CDT | Tornado F0 | Springerton, IL | A weak, short-lived tornado with top winds of 70 to 75 MPH caused extensive damage in Springerton. Numerous trees and power poles were snapped, some landing on homes and businesses. Roofs were blown off several homes, front porches were blown off, and a few ma |
| Oct 24, 3:45 PM CDT | Thunderstorm Wind 61 E | Centerville, IL | Damaging straight-line winds raked northern White County, downing trees and power lines, and destroying at least one pole barn. On County Road 800 East, a school bus was stopped when it was caught between fallen trees. A number of semi-tractor trailers and car |
| Oct 24, 3:55 PM CDT | Thunderstorm Wind 61 M | Countywide, IL | A line of thunderstorms produced strong winds across the county. Mount Carmel's public utility lost about 15 poles, six of which were steel. A semi-tractor trailer rig was blown over on Illinois Route 1 at Keensburg. A trailer home was blown about 30 feet. Alt |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 24, 11:45 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1102 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
044 WUUS53 KPAH 242039 SVRPAH ILC047-185-193-242145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 338 PM CDT WED OCT 24 2001 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EDWARDS COUNTY IN SOUTHEAST ILLINOIS WABASH COUNTY IN SOUTHEAST ILLINOIS WHITE COUNTY IN SOUTHEAST ILLINOIS * UNTIL 445 PM CDT * AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 11 MILES WEST OF WEST SALEM TO 20 MILES SOUTHWEST OF CARMI...MOVING EAST AT 50 MPH. * LOCATIONS IN THE WARNING INCLUDE ALBION...CROSSVILLE AND GRAYVILLE A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. DAMAGING WIND IN EXCESS OF 60 MPH IS LIKELY. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PADUCAH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 1:50 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Oct 24, 1:50 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 150 PM CDT WED OCT 24 2001 BIGGEST CHALLENGE IS SEVERE WEATHER POTENTIAL THROUGH THIS EVENING. LATEST SURFACE ANALYSIS SHOWED A LOW OVER THE WESTERN GREAT LAKES REGION. A STRONG COLD FRONT DROPPED SOUTH-SOUTHWEST FROM THE LOW ACROSS NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS...SOUTHWEST MISSOURI...NORTHWEST ARKANSAS...INTO NORTH CENTRAL TEXAS. ACCOMPANYING THE FRONT IS A VIGOROUS SHORT WAVE. THIS SYSTEM WILL PLOW ACROSS OUR CWA THIS AFTERNOON AND EARLY EVENING. AHEAD OF THE FRONT THE ATMOSPHERE IS VERY UNSTABLE (MODIFIED BNA SOUNDING SHOWED : K INDEX 36...LI -9...SWEAT 422...CAPE 2935). WIND SHEAR PROFILES IN THE LOWEST LEVELS INDICATE SUFFICIENT CLOCKWISE TURNING TO GENERATE ROTATING UPDRAFTS IN THE STRONGER STORMS. STRONG WINDS THROUGH THE ENTIRE COLUMN AND SWIFT MOVEMENT OF THE STORMS THEMSELVES WILL MAKE STRONG DOWNBURSTS A GOOD POSSIBILITY AS WELL. THE FRONT WILL CLEAR THE EASTERN PART OF OUR CWA BY LATE AFTERNOON. IN THE WAKE OF THIS SYSTEM HIGH PRESSURE AT THE SURFACE AND INCREASING HEIGHTS ALOFT SHOULD KEEP OUR REGION DRY THROUGH NEXT WEDNESDAY. TEMPERATURES...HOWEVER WILL BE COOLER...WITH A REINFORCING SHOT OF EVEN COOLER AIR OVERSPREADING THE REGION ON FRIDAY. .PAH...TORNADO WATCHES 797 & 798 IN EFFECT FOR THE ENTIRE CWA THROUGH 7 PM. JAP
In the hours before
Special weather statement, Oct 24, 12:16 PM CDT, 3 hours 22 minutes before
ILZ075>078-080>087-INZ081-082-085>088-KYZ014-018-019-MOZ076-250000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1216 PM CDT WED OCT 24 2001 ...TORNADO WATCH 797 IN EFFECT UNTIL 7 PM CDT... THE TORNADO WATCH IS IN EFFECT FOR MUCH OF SOUTHERN ILLINOIS... ALL OF SOUTHWEST INDIANA...A SMALL PART OF WESTERN KENTUCKY...AND A SMALL PART OF SOUTHEAST MISSOURI. THE WATCH INCLUDES AREAS GENERALLY ALONG AND NORTH OF A LINE FROM PERRYVILLE MISSOURI TO OWENSBORO KENTUCKY. COUNTIES INCLUDED IN THE WATCH... IN KENTUCKY...UNION...HENDERSON...AND DAVIESS. IN SOUTHERN ILLINOIS... JACKSON...WILLIAMSON...SALINE...PERRY...FRANKLIN...HAMILTON... EDWARDS...WABASH...WHITE...JEFFERSON...WAYNE...AND GALLATIN. IN SOUTHWEST INDIANA...GIBSON...PIKE...POSEY...VANDERBURGH...WARRICK AND SPENCER. IN SOUTHEAST MISSOURI...PERRY. A STRONG COLD FRONT AND ASSOCIATED UPPER LEVEL DISTURBANCE WILL PLOW ACROSS THE REGION TODAY. AHEAD OF THE FRONT THE AIRMASS IS EXTREMELY UNSTABLE AND WIND SHEAR IN THE LOWER LEVELS IS FAVORABLE FOR THE FORMATION OF TORNADIC THUNDERSTORMS. CONDITIONS ARE ALSO FAVORABLE FOR INTENSE MICROBURSTS AND LARGE HAIL. PERSONS IN THE WATCH AREA SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND DEVELOP A SAFETY PLAN IF SEVERE WEATHER THREATENS. THE ENTIRE REGION IS IN A HIGH RISK AREA FOR SEVERE THUNDERSTORM DEVELOPMENT TODAY...SO SIMILAR THUNDERSTORM AND TORNADIC DEVELOPMENT IS A GOOD BET ACROSS THE REMAINDER OF SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. THE THREAT WILL DIMINISH FROM WEST TO EAST WITH THE PASSAGE OF THE FRONT. JAP
Special weather statement, Oct 24, 1:45 PM CDT, 1 hour 53 minutes before
ILZ088>094-KYZ001>013-015>017-020>022-MOZ086-087-100-107>112-114- 250000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 145 PM CDT WED OCT 24 2001 ...TORNADO WATCH 798 IN EFFECT UNTIL 7 PM CDT... THE TORNADO WATCH IS IN EFFECT FOR EXTREME SOUTHERN ILLINOIS... THE REMAINDER OF WESTERN KENTUCKY...AND THE REMAINDER OF SOUTHEAST MISSOURI. THE WATCH INCLUDES AREAS GENERALLY ALONG AND SOUTH OF A LINE FROM PERRYVILLE MISSOURI TO OWENSBORO KENTUCKY. COUNTIES INCLUDED IN THE WATCH... IN KENTUCKY...BALLARD...CARLISLE...HICKMAN...FULTON...MCCRACKEN... GRAVES...LIVINGSTON...MARSHALL...CALLOWAY...CRITTENDEN...LYON... TRIGG...WEBSTER...CALDWELL...MCLEAN...HOPKINS...CHRISTIAN... MUHLENBERG...AND TODD. IN SOUTHERN ILLINOIS...UNION...JOHNSON...POPE...HARDIN...ALEXANDER... PULASKI...AND MASSAC. IN SOUTHEAST MISSOURI...BOLLINGER...CAPE GIRARDEAU...CARTER... WAYNE...STODDARD...SCOTT...MISSISSIPPI...RIPLEY...BUTLER...AND NEW MADRID. A STRONG COLD FRONT AND ASSOCIATED UPPER LEVEL DISTURBANCE WILL PLOW ACROSS THE REGION TODAY. AHEAD OF THE FRONT THE AIRMASS IS EXTREMELY UNSTABLE AND WIND SHEAR IN THE LOWER LEVELS IS FAVORABLE FOR THE FORMATION OF TORNADIC THUNDERSTORMS. CONDITIONS ARE ALSO FAVORABLE FOR INTENSE MICROBURSTS AND LARGE HAIL. PERSONS IN THE WATCH AREA SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND DEVELOP A SAFETY PLAN IF SEVERE WEATHER THREATENS. THE THREAT WILL DIMINISH FROM WEST TO EAST WITH THE PASSAGE OF THE FRONT. JAP
Local storm report, Oct 24, 2:58 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
258 PM CDT WED OCT 24 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM MARBLE HILL MO 80 MPH WIND GUST
10/24/01 BOLLINGER REPORTED BY EOCThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 2:35 PM CDT | Severe Thunderstorm Warning | PAH | Jackson, Perry | 40 min |
| Oct 24, 2:41 PM CDT | Tornado Warning | PAH | Perry | 34 min |
| Oct 24, 2:48 PM CDT | Severe Thunderstorm Warning | PAH | Jefferson | 57 min |
| Oct 24, 2:55 PM CDT | Tornado Warning | PAH | Jackson | 35 min |
| Oct 24, 2:59 PM CDT | Severe Thunderstorm Warning | PAH | Franklin | 46 min |
| Oct 24, 3:10 PM CDT | Severe Thunderstorm Warning | PAH | Hamilton, Wayne | 50 min |
| Oct 24, 3:10 PM CDT | Severe Thunderstorm Warning | PAH | Williamson | 50 min |
| Oct 24, 3:19 PM CDT | Tornado Warning | PAH | Franklin | 26 min |
| Oct 24, 3:27 PM CDT | Severe Thunderstorm Warning | PAH | Jackson | 33 min |
| Oct 24, 3:34 PM CDT | Severe Thunderstorm Warning | PAH | Johnson, Pope, Saline | 41 min |
| Oct 24, 3:40 PM CDT | Severe Thunderstorm Warning | PAH | Alexander, Pulaski, Union | 35 min |
| Oct 24, 3:44 PM CDT | Severe Thunderstorm Warning | PAH | Franklin | 16 min |
| Oct 24, 3:49 PM CDT | Tornado Warning | PAH | Saline | 26 min |
| Oct 24, 3:58 PM CDT | Severe Thunderstorm Warning | PAH | Hamilton | 17 min |
| Oct 24, 3:58 PM CDT | Severe Thunderstorm Warning | PAH | Williamson | 17 min |
| Oct 24, 4:10 PM CDT | Severe Thunderstorm Warning | PAH | Gallatin | 65 min |
| Oct 24, 4:14 PM CDT | Severe Thunderstorm Warning | PAH | Massac | 46 min |
| Oct 24, 4:19 PM CDT | Severe Thunderstorm Warning | PAH | Hardin, Pope | 41 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.